Thunderstorm Wind, Augusta
- When
- May 9, 12:47 PM EST
- Where
- Augusta County, 2 mi N of Moscow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -79.083
Trees were downed in Mt. Solon.
A tornadic thunderstorm pushed southeast across Augusta and Albemarle counties during the afternoon of the 9th. The storm left two tornadoes, large hail, and wind damage in its wake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A tornadic thunderstorm pushed southeast across Augusta and Albemarle counties during the afternoon of the 9th. The storm left two tornadoes, large hail, and wind damage in its wake. In Augusta County, a tornado touched down in the community of Verona where it downed a 195-foot radio tower onto Mid Valley Lane. Trees were also downed onto a nearby railroad track. The tornado lifted up and down as it pushed southeast toward Hermitage, leaving a discontinuous 50 to 100 yard wide damage path. The F0 twister damaged three barns at the intersection of routes 254 and 608 just northeast of Hermitage. Finally, after 5 miles the tornado lifted for the last time right after downing trees in the community of Hermitage. This same storm produced high winds which downed trees in New Hope and near Mt. Solon. Small hail was also reported near Mt. Solon. In Albemarle County, a funnel cloud was spotted 3 miles northwest of South Garden along Route 29. This funnel touched down in the community of Keene where it felled trees onto roads, homes, power lines, and railroad tracks. The F0 tornado lifted up and down as it tracked across 5 miles of Albemarle County between Keene and Scottsville. The discontinuous damage path was 50 to 100 yards wide. About 40 large trees were downed onto Route 6 just northeast of Scottsville before the tornado crossed into Fluvanna County. In addition, the storm dropped large hail along the path of the tornado. Golfball sized hail pounded cars at the intersection of routes 6 and 20 in Scottsville. Marble sized hail was reported in Keene. This storm also produced a downburst of high winds over a large area of southwest Albemarle County south of the tornado's path. Trees were downed inside a 3 to 5 mile wide swath stretching from Covesville to just south of Scottsville. Downed trees were reported on the following highways: 6, 29, 626, 627, and 715. A tree was also downed onto a home in the Esmont area. Marble sized hail was reported in Covesville. In Nelson County, this same downburst knocked over trees just north of Faber along Route 6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 9:49 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT FRI MAY 9 2003 WEAKENING MCS MOVING INTO THE NW CWA THIS MORNING AND IS EXPECTED TO TO CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE AREA. HAVE RAISED THE POPS AND LOWERS TEMPS BECAUSE OF THIS. I HAVE ALSO INCLUDED HEAVY RAINFALL WORDING. WILL HAVE TO MONITOR FOR ANY FF THREAT IN THE NORTH AND WEST. ALSO THE SOUTH IS GETTING SOME SUNSHINE SO WILL HAVE TO WATCH TO ANY SEVERE POTENTIAL DOWN THERE THIS AFTERNOON. ND PREVS AFD FRI AND FRI NIGHT... MORE INSTAB WITH A TWIST TODAY. ALL BUT SFC WARM FRONT WILL LIFT N THRU THE AREA THIS AFTERNOON...SFC FRONT STAYS OVR THE AREA. WITH NOT MUCH CHGNG...WE CAN EXPECT MORE OF THE SAME WITH ANOTHER ROUND OF TSRA. SPC HAS US FIRMLY IN THE SLGT RISK OF SVR CONVTN TODAY. WILL GO WITH LIKELY CHC OF PRECIP TODAY FOR MOST OF THE AREA. WILL ALSO ISSUE A SVR WX OUTLOOK SPS FOR THREAT OF SVR WX. AS FOR THE TWIST...MARINE LAYR HAS INVADED THE EASTERN ZONES. ETA HINTS THAT THIS FEATURE MAY REMAIN OVR THE EASTERN ZONES ALL DAY AND FRI NIGHT BEFORE RELINQUISHING SAT MORN. THERE IS NOT MUCH BESIDES THE SUN TO REMOVE THE MARINE LAYER TODAY...AND THE SUN WILL BE OBSCD BY CLDS FRONT WARM FRONT AND CONVTN. WILL THEREFORE FORECAST THAT TO BE THE CASE AND WILL LOWR CHC OF TSRA...TMPS...DWPTS FOR THE EAST. BY 00Z MID LVL FRONT WILL BE N OF THE AREA AND DO NOT SEE MUCH DRIVING ANY PRECIP IN THE OVERNIGHT HOURS ON FRI NIGHT...SO WILL KEEP THE 20 POP IN PLACE FOR AFT 00Z FRI NIGHT. STRONG .LATER PERIODS...HEMI PTTN DEPICTS BROAD RDG ACRS SRN CONUS...W/ L/WV RDG ALNG E CST TO RETROGRADE THRU UPCOMING WK AS CUTOFF LOW ACRS NRN PLAINS ATTM WOBBLES TO CNDN MARITIMES. THIS WL ALLW ABV NRML TEMPS THIS WKND...AND THEN A RLTV COOL/DRY SPELL TWD MIDDLE OF NXT WK. WAVERING WMFNT TO PUSH N OF CWFA SAT AT SFC AND AT H8...PLACING CWFA IN WRM...HUMID...AND UNSTBL AMS. DESPITE TIMING DIFF BTWN MDLS... OVRALL SCREAMING MESSAGE IS FOR A MCS TO DVLP ON NOSE OF 40 KT H8 JET...AND PROPAGATE INTO CWFA SAT AFTN AT TIME OF PEAK HTG. INSTAB PARAMETERS GOOD...LI -4 TO 6/B+ 2000-2500/TT 50/SUBZERO SHOWALTER. MDL HODOGRAPHS DEPICT DECENT CURV...W/ HELICITY 250-300 AND 25-35 M/S SHEAR. UVV/UPR DIVGNC VRY STRONG...FOR CONTD SUPPORT. WL STAY ON HIGH SIDE OF CHC POPS FOR NOW...BUT MAY NEED TO CONSIDER AN INCRS LATER IF GOOD CONTINUITY OF THIS FTR CONTS. MAV TEMPS PREFERRED. BY SAT NGT...ANY ACTVTY SHUD BE TO THE NE OF AREA...W/ IMPENDING CDFNT STILL TO THE W. BUMPED MIN-T UP A CPL DUE TO DEWPTS. CFP SUN...LATE PER ETA...MIDDAY PER GFS. ATTM...KEPT LINE OF CNVCTN BACK CLSR TO UPR LVL FTRS. CWFA NOT IN FVRBL UPR LVL JET QUAD THO /WE WL BE IN RFQ/. THUS...WUD XPCT LINE OF STRNGR TSRA MORE ACRS PA/NY. SHUD BE SCT-BKN ACTVTY ACRS AREA THO...GOOD FOR CONTD CHC POPS. SHARP H8 TEMP/SFC DEWPT GRDNT SUN NGT WUD INDCT SIG AMS CHG SUN NGT...W/ APPRO W/NW WND FLOW...ENUF FOR BRZY CONDS. HWVR...MSTR IN CYCLONIC FLOW ALFT WL KEEP A FAIR AMT OF CLDS PRETTY CLOSE TO OUR N. THUS...FAIR CLDCVR GRDNT...W/ APPRO AREA IN CSTL PLAIN CARVED OUT DUE TO DWNSLOPE FLOW. GDRL CLRG TAKES PLACE REST OF AREA BY MIDWEEK. NO CHGS MADE TO TEMPS IN XTNDD. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ESPECIALLY IN THE SOUTH AND WEST. THE PRIMARY RISKS ARE FLOODING RAINS...DAMAGING WIND GUSTS... AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A COLD FRONT ON SUNDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY...AND AGAIN ON SUNDAY. ND
VAZ041-051-091730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1258 PM EDT FRI MAY 9 2003 ...STRONG LINE OF THUNDERSTORMS MOVING THROUGH FAUQUIER AND CULPEPER COUNTIES... AT 1258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 4 MILES WEST OF OPAL TO CATALPA...MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...WARRENTON AND BEALETON WILL BE AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 155 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
4 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
Trees were downed in Mt. Solon.
A weak tornado touched down in Verona and moved southeast before lifting near Hermitage.
Trees were downed.
A funnel cloud was spotted over Route 29.
A weak tornado touched down near Keene and produced a discontinuous damage path toward the southeast into Fluvanna County.
Golfball sized hail fell.
A downburst of winds downed trees from Covesville to just south of Scottsville.
A downburst of winds downed trees in and north of Faber.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370345, 5370609, 5370678, 5370679, 5370680, 5370681, 5370682, 5370683.